Colorado, 2013

Winter Storm in Colorado, April 8 to 9, 2013

April 8 to 9, 2013 · NWS BOU · 5 events in 5 counties and zones

Heavy snow developed in and near the Front Range Foothills and Palmer Divide as an upper level trough made its way across southern Colorado. Snowfall was enhanced locally with the presence of an upper level jet.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy snow developed in and near the Front Range Foothills and Palmer Divide as an upper level trough made its way across southern Colorado. Snowfall was enhanced locally with the presence of an upper level jet. Elsewhere, periods of light to moderate snow along with areas of blowing snow were observed. Storm totals included: 23 inches near Eldorado Springs, 18 inches just west of Boulder, 16.5 inches near Orodell, 15 inches, 4 miles west-northwest of Boulder and Greeley; 13 inches at Gold Hill; 12 inches at the National Weather Service Office in Boulder, 11 inches in Ken Caryl; 8.5 inches near Morrison; 8 inches at Genesee and Roxborough Park; 7.5 inches, 14 miles west-southwest of Agate and 5 miles south-southwest of Arapahoe Park; with 6.5 inches at Denver International Airport. The combination of snow and strong winds produced drifts from 1 to 3 feet deep were reported over eastern Elbert, western Lincoln and Logan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 8, 8:03 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 8, 8:03 PM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
903 PM MDT MON APR 8 2013

.UPDATE...SEVERE THUNDERSTORM POTENTIAL STILL OVER NORTHERN
WASHINGTON COUNTY BUT SHOULD DIE DOWN BY 04Z. SNOW HAS DEVELOPED
BUT HEAVY SNOW HAD BEEN DELAYED IN THE DENVER AREA AS THE AREA OF
THUNDERSTORMS THAT WERE NEAR THE METRO AREA HAVE SHIFTED TO THE
NORTH AND EAST. SHOULD STILL SEE SNOW INCREASE ALONG THE URBAN
CORRIDOR ON OR AFTER 06Z. LATEST NAM12 STILL INDICATED HEAVY SNOW
FOR THE DENVER AREA...IT APPEARS TO BE HEAVIEST ALONG AND NORTH OF
THE INTERSTATE 76 CORRIDOR. SINCE THIS IS JUST ONE MODEL
RUN...WILL HOLD OFF MAKING ANY ADJUSTMENTS TO THE WINTER WEATHER
HIGHLIGHTS AT THIS TIME. WILL NEED TO WATCH ZONE 48 FOR A POSSIBLE
UPGRADE FM A WINTER WEATHER ADVISORY TO A WINTER STORM WARNING...
ESPECIALLY ON THE NORTHWEST HALF OF LOGAN COUNTY. WINDS MARGINAL
FOR BLIZZARD WARNING FOR SOME OTHER PLAINS AREAS BUT NOT CONFIDENT
ENOUGH AT THIS POINT TO UPGRADE ANY OF THOSE ZONES TO A BLIZZARD
WARNING.

&&

.AVIATION...DELAY OF GAME PENALTY ISSUED FOR THIS SNOWSTORM.
THUNDERSTORMS THAT APPEARED TO BE NEARING THE METRO AREA HAVE
MOVED OFF TO THE NORTH AND EAST. WILL HAVE TO DELAY THE POTENTIAL
FOR HEAVY SNOW UNTIL AFTER 06Z. LATEST NAM12 STILL BRING HEAVY
SNOW INTO THE METRO AREA LATE TONIGHT THROUGH TUESDAY. SHOULD SEE
IFR CIG/VSBY RESTRICTION DEVELOPING AFTER 06Z.

&&

.PREV DISCUSSION... /ISSUED 440 PM MDT MON APR 8 2013/

SHORT TERM...STILL A LOT OF QUESTIONS REGARDING THE FORECAST
TONIGHT AND TUESDAY. WATER VAPOR LOOPS SHOWS THE UPPER LOW
SPINNING EAST/SOUTHEAST ALONG THE UTAH/ARIZONA BORDER.
MEANWHILE...THE COLD FRONT HAS ALREADY PUSHED ACROSS THE WYOMING
BORDER AREA AND IS SLIGHTLY AHEAD OF THE SHORT RANGE MODELS.
THUNDERSTORMS HAVE DEVELOPED OVER THE NORTHEAST PLAINS IN THE MORE
UNSTABLE AIRMASS...AND LOW LEVEL DEWPOINTS WILL BE INCREASING
INTO THE LOWER 40S SO WILL CONTINUE THE SEVERE THREAT INTO THE
EVENING HOURS. THIS THREAT WILL SHIFT SOUTHWARD WITH THE COLD
FRONTAL PASSAGE. SHOWERS WERE FILLING IN QUICKLY BEHIND THE
FRONT...AND WILL CONTINUE TO SPREAD SOUTH ACROSS THE FRONT RANGE
URBAN CORRIDOR THROUGH THE EVENING. TEMPERATURES WILL ALSO DROP
QUICKLY BEHIND THE FRONT WITH READINGS CURRENTLY IN THE UPPER 20S
IN EAST CENTRAL WYOMING. THIS SETS UP A POTENTIAL BARRIER JET
SETUP...ALTHOUGH THE FEATURE SHOULD BE RELATIVELY SHORT LIVED THIS
EVENING BEFORE COLD AIRMASS DEEPENS SUFFICIENTLY AND SPREADS ACROSS
THE ENTIRE FORECAST AREA. THIS GIVES US POTENTIAL FOR HEAVY
CONVECTIVE SNOW SHOWERS FOR A FEW HOURS THIS EVENING...MOST LIKELY
FROM THE DENVER METRO AREA NORTHWARD TO THE WYOMING BORDER.

AFTER MIDNIGHT...THE SNOW IS EXPECTED TO WEAKEN IN INTENSITY BUT
SHOULD BECOME MORE WIDESPREAD AS COLD UPSLOPE FLOW BECOMES MORE
WIDESPREAD.

THE MAIN QUESTION WITH REGARD TO SNOW ACCUMULATION ON TUESDAY
REVOLVES AROUND UPPER LOW TRACK. AT THIS TIME...THERE IS
REASONABLE CONSENSUS AMONGST THE MODELS OF KICKING THE UPPER LOW
IN A NORTHEAST DIRECTION FROM THE FOUR CORNERS REGION INTO EAST
CENTRAL COLORADO...ALTHOUGH THE LATEST ECMWF WAS EVEN A BIT
FARTHER NORTH THAN THAT. IT LOOKS LIKE THE MODELS ARE REALLY
FOCUSING ON THE LATEST HEAT RELEASE ASSOCIATED WITH SIGNIFICANT
PRECIPITATION RATES TO OUR NORTH AND EAST. AS A RESULT...THE UPPER
LOW JUST JUMPS NORTHEAST TOMORROW IN A TWO-PRONGED FASHION WHICH
COULD LEAD TO POTENTIAL DRY SLOT AND LIGHTER SNOWFALL AMOUNTS. AT
THE SAME TIME...THERE IS GOOD Q-G LIFT WITH THIS SPRING STORM
SYSTEM SO THAT COULD LEAD TO BETTER PRECIPITATION ALONG THE FRONT
RANGE. ALTHOUGH IF THE LOW BREAKS INTO TWO PIECES THEN EVEN THE
Q-G CONTRIBUTION COULD BE LIMITED. AT THIS POINT...HAVE NUDGED DOWN
SNOW AMOUNTS JUST A BIT TO ACCOUNT FOR THIS.  WELD AND MORGAN COUNTY
AREAS COULD CERTAINLY BE UPGRADED TO BLIZZARD WARNINGS IF UPPER LOW
AND ASSOCIATED HEAVY SNOW TAKES THAT FURTHER NORTH JUMP.

TEMPERATURES WILL BE EXTREMELY COLD FOR THIS TIME OF YEAR WITH
READINGS LIKELY HOLDING IN THE TEENS FOR MOST IF NOT ALL OF THE DAY.
DESPITE THE WARM PAVEMENT TEMPS...WE DO SEE TEMPERATURES HOLDING
COLD ENOUGH FOR SNOW/ICE ACCUMULATION ON ROADS.  ROAD CLOSURES WILL
BE POSSIBLE IN AREAS THAT SEE HEAVIER SNOW ACCUMULATIONS AND
STRONGEST WINDS/POSSIBLE BLIZZARD CONDITIONS TUESDAY...JUST EAST
OF THE I-25 CORRIDOR.

LONG TERM...THE 500 MB LOW OF THE STORM WILL BE OVER THE STATE
TUESDAY EVENING AND WILL MOVE NORTHEAST INTO NEBRASKA BY WEDNESDAY
MORNING. SNOW WILL BE DIMINISHING THROUGH THE EVENING AND SHOULD
BE ALL BUT DONE AFTER MIDNIGHT. ANOTHER INCH OR SO OF ACCUMULATION
MAY OCCUR OVER THE PLAINS WITH ANOTHER COUPLE INCHES OVER THE HIGH
TERRAIN. WINDS WILL BE DECREASING AS WELL...BUT GUSTS TO 30 MPH
WILL CONTINUE TO CAUSE BLOWING AND DRIFTING SNOW. CLEARING SKIES
AND SNOW ON THE GROUND WILL HELP ATTAIN NEAR RECORD LOW
TEMPERATURES TUESDAY NIGHT...AROUND 10 DEGREES ON THE PLAINS
(RECORD FOR DENVER IS 7 DEGREES) AND IN THE SINGLE DIGITS OVER THE
MOUNTAINS. THESE TEMPERATURES AND WINDS WILL COMBINE TO BRING
BELOW ZERO WIND CHILL READINGS.

LIGHT SNOW WILL LIKELY CONTINUE IN THE MOUNTAINS WEDNESDAY IN
NORTHWEST FLOW ALOFT...WITH THE COLD TEMPERATURES STAYING
ENTRENCHED ACROSS THE FORECAST AREA.

FOR THURSDAY INTO THE WEEKEND...THE STATE WILL BE UNDER NORTHWEST
FLOW ALOFT WITH SEVERAL DISTURBANCES MOVING OVERHEAD. COOL
TEMPERATURES...MOUNTAIN SNOW SHOWERS AND A SLIGHT CHANCE OF RAIN
AND SNOW SHOWERS FOR THE PLAINS WILL OCCUR THURSDAY AND FRIDAY
WITH TEMPERATURES IN THE 30S AND 40S. WARM ADVECTION WILL MOVE IN
FOR SATURDAY AND SUNDAY FOR TEMPERATURES TO WARM BACK INTO THE 60S
FOR THE PLAINS AND 40S FOR THE MOUNTAINS. INTERMITTENT SHOWERS
WILL STILL OCCUR HOWEVER UNDER THE DISTURBANCES.

AVIATION...COLD FRONT EXPECTED TO REACH KDEN 23Z-00Z WITH RAIN
SHOWERS AND A FEW THUNDERSTORMS BECOMING MORE NUMEROUS BEHIND THE
FRONT. SHOULD SEE A RATHER QUICK CHANGEOVER TO SNOW IN THE 02Z-04Z
TIME PERIOD AS COLD AIR DEEPENS SUFFICIENTLY WITH A PERIOD OF
1/4SM VISIBILITIES IN HEAVY SNOW POSSIBLE IF CONVECTION PERSISTS.
SNOW INTENSITY SHOULD THEN DECREASE BY 06Z...BUT THEN INCREASE
AGAIN TUESDAY MORNING AS Q-G LIFT INCREASES WITH POTENTIAL FOR
HEAVY SNOW IN THE 12Z-20Z PERIOD. THEN EXPECT A GRADUAL DECREASE
LATE TUESDAY AFTERNOON IN TO THE EVENING. IFR AND OCCASIONAL
LIFR/VLIFR CONDITIONS WILL PERSIST THROUGH TONIGHT AND TUESDAY
WITH LOW CEILINGS AND VISIBILITIES IN HEAVIER SNOW. NORTH WINDS
GUSTING TO 35 KTS WITH FRONTAL PASSAGE AND THROUGH MOST OF
TUESDAY. TOTAL ACCUMULATIONS MOST LIKELY 6 TO 10 INCHES...BUT
UNCERTAINTY EXISTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
TUESDAY NIGHT FOR COZ046>051.

WINTER STORM WARNING UNTIL 6 PM MDT TUESDAY FOR COZ033>036.

WINTER STORM WARNING UNTIL 6 PM MDT TUESDAY FOR COZ038>040-
042>044.

BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT TUESDAY FOR
COZ041-045.

&&

SHORT TERM...COOPER
LONG TERM....KRIEDERMAN
AVIATION...COOPER
Hazardous weather outlook, Apr 8, 10:05 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1105 AM MDT MON APR 8 2013

COZ030>051-091715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1105 AM MDT MON APR 8 2013

...WINTER STORM WARNING FOR THE FRONT RANGE MOUNTAINS...FOOTHILLS
AND URBAN CORRIDOR EAST OUT TO MORGAN COUNTY FOR TONIGHT INTO
TUESDAY....
...BLIZZARD WARNING FOR THE PALMER DIVIDE AND EASTERN ADAMS AND
EASTERN ARAPAHOE COUNTIES MIDNIGHT TONIGHT THROUGH TUESDAY
AFTERNOON...
...WINTER STORM WATCH REMAINS IN EFFECT FOR THE FAR EASTERN
PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM OVER THE GREAT BASIN WILL PRODUCE A VARIETY
OF WEATHER ACROSS THE REGION BEGINNING THIS AFTERNOON. SCATTERED
THUNDERSTORMS...SOME POSSIBLY SEVERE...MAY DEVELOP AHEAD OF THIS
SYSTEM OVER THE NORTHEAST PLAINS. THE AREA WHERE SEVERE STORM
FORMATION WILL HAVE THE HIGHEST PROBABILITY WILL BE ALONG AND
EAST OF A LINE FROM FORT MORGAN TO LIMON. THE BIGGEST THREAT LOOKS
TO BE LARGE HAIL AND PERHAPS AND COUPLE OF TORNADOES DUE TO STRONG
LOW LEVEL SHEAR.

A COLD FRONT WILL RACE THROUGH EASTERN COLORADO THIS EVENING.
RAIN WILL DEVELOP BEHIND THE FRONT. THE RAIN WILL CHANGE TO SNOW
THIS EVENING IN THE DENVER AREA...AND JUST AFTER MIDNIGHT ACROSS
THE EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL CONTINUE TUESDAY MORNING INTO THE AFTERNOON BEFORE
DECREASING. TOTAL ACCUMULATIONS OF 6 TO 14 INCHES WILL BE
POSSIBLE IN THE MOUNTAINS...FOOTHILLS AND ALONG THE FRONT RANGE
URBAN CORRIDOR WITH 4 TO 10 INCHES OVER THE PLAINS.

STRONG NORTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS AS HIGH AS 45
MPH WILL CREATE HAZARDOUS DRIVING CONDITIONS IN BLOWING AND
DRIFTING SNOW THROUGH TUESDAY AFTERNOON ALONG AND EAST OF I-25.
VISIBILITIES NEAR A QUARTER MILE IN BLOWING WILL ALSO CONTRIBUTE
TO THE DANGEROUS CONDITIONS. WINDS COMBINING WITH THE COLD
TEMPERATURES EXPECTED WILL CREATE WIND CHILL VALUES NEAR ZERO
DEGREES.

THE SNOW SHOULD END TUESDAY LATE EVENING IN MOST AREAS. FOR THE
REST OF THE WEEK A FEW MINOR DISTURBANCES MAY AFFECT THE AREA
THURSDAY AND FRIDAY BRINGING A CHANCE OF SNOW TO THE MOUNTAINS
WITH A SLIGHT CHANCE OF SHOWERS OVER NORTHEAST COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED FOR THE EASTERN PLAINS THIS
AFTERNOON AND EARLY EVENING.
SNOWFALL REPORTS WILL BE GREATLY APPRECIATED TONIGHT INTO TUESDAY
MORNING.

BARJENBRUCH/KRIEDERMAN

In the hours before

Local storm report, Apr 8, 8:13 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
913 PM MDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             2 NNW ST PETERSBURG     40.59N 102.84W
04/08/2013  M1.50 INCH       LOGAN              CO   TRAINED SPOTTER

0852 PM     TSTM WND DMG     8 N LAST CHANCE         39.85N 103.58W
04/08/2013                   WASHINGTON         CO   EMERGENCY MNGR

            EIGHT POWER LINE POLES BLOWN DOWN

0851 PM     TORNADO          8 W AKRON               40.16N 103.36W
04/08/2013                   WASHINGTON         CO   EMERGENCY MNGR

0830 PM     TSTM WND GST     15 NE AKRON             40.32N 103.01W
04/08/2013  M60.00 MPH       WASHINGTON         CO   TRAINED SPOTTER

            QUARTER SIZED HAIL

0754 PM     TSTM WND GST     AKRON                   40.16N 103.21W
04/08/2013  M69.00 MPH       WASHINGTON         CO   ASOS

0752 PM     TORNADO          15 SSW AKRON            39.96N 103.32W
04/08/2013                   WASHINGTON         CO   TRAINED SPOTTER

            ON THE GROUND FOR THE PAST 10 MINUTES

0724 PM     TORNADO          10 W AKRON              40.16N 103.40W
04/08/2013                   WASHINGTON         CO   TRAINED SPOTTER

0653 PM     HAIL             6 SE SHAMROCK           39.83N 103.72W
04/08/2013  M1.50 INCH       ADAMS              CO   TRAINED SPOTTER

0525 PM     HAIL             6 N HYDE                40.21N 102.81W
04/08/2013  M1.25 INCH       WASHINGTON         CO   TRAINED SPOTTER

0318 PM     HAIL             9 WSW COPE              39.61N 102.99W
04/08/2013  M0.88 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

JK
Local storm report, Apr 8, 8:14 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
914 PM MDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             2 NNW ST PETERSBURG     40.59N 102.84W
04/08/2013  M1.50 INCH       LOGAN              CO   TRAINED SPOTTER

0852 PM     TSTM WND DMG     8 N LAST CHANCE         39.85N 103.58W
04/08/2013                   WASHINGTON         CO   EMERGENCY MNGR

            EIGHT POWER LINE POLES BLOWN DOWN

0851 PM     TORNADO          8 W AKRON               40.16N 103.36W
04/08/2013                   WASHINGTON         CO   EMERGENCY MNGR

0830 PM     SNOW             3 W JAMESTOWN           40.11N 105.44W
04/08/2013  M1.5 INCH        BOULDER            CO   TRAINED SPOTTER

            1 INCHE IN THE PAST HOUR

0830 PM     TSTM WND GST     15 NE AKRON             40.32N 103.01W
04/08/2013  M60.00 MPH       WASHINGTON         CO   TRAINED SPOTTER

            QUARTER SIZED HAIL

0754 PM     TSTM WND GST     AKRON                   40.16N 103.21W
04/08/2013  M69.00 MPH       WASHINGTON         CO   ASOS

0752 PM     TORNADO          15 SSW AKRON            39.96N 103.32W
04/08/2013                   WASHINGTON         CO   TRAINED SPOTTER

            ON THE GROUND FOR THE PAST 10 MINUTES

0724 PM     TORNADO          10 W AKRON              40.16N 103.40W
04/08/2013                   WASHINGTON         CO   TRAINED SPOTTER

0653 PM     HAIL             6 SE SHAMROCK           39.83N 103.72W
04/08/2013  M1.50 INCH       ADAMS              CO   TRAINED SPOTTER

0525 PM     HAIL             6 N HYDE                40.21N 102.81W
04/08/2013  M1.25 INCH       WASHINGTON         CO   TRAINED SPOTTER

0318 PM     HAIL             9 WSW COPE              39.61N 102.99W
04/08/2013  M0.88 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

JK
Local storm report, Apr 8, 8:42 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
942 PM MDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             11 NE AKRON             40.28N 103.06W
04/08/2013  M1.25 INCH       WASHINGTON         CO   TRAINED SPOTTER

0932 PM     TSTM WND GST     4 E HAXTUN              40.64N 102.55W
04/08/2013  M65.00 MPH       PHILLIPS           CO   TRAINED SPOTTER

0930 PM     SNOW             4 ENE NEDERLAND         39.99N 105.45W
04/08/2013  M2.0 INCH        BOULDER            CO   TRAINED SPOTTER

0855 PM     HAIL             2 NNW ST PETERSBURG     40.59N 102.84W
04/08/2013  M1.50 INCH       LOGAN              CO   TRAINED SPOTTER

0852 PM     TSTM WND DMG     8 N LAST CHANCE         39.85N 103.58W
04/08/2013                   WASHINGTON         CO   EMERGENCY MNGR

            EIGHT POWER LINE POLES BLOWN DOWN

0851 PM     TORNADO          8 W AKRON               40.16N 103.36W
04/08/2013                   WASHINGTON         CO   EMERGENCY MNGR

0830 PM     TSTM WND GST     15 NE AKRON             40.32N 103.01W
04/08/2013  M60.00 MPH       WASHINGTON         CO   TRAINED SPOTTER

            QUARTER SIZED HAIL

0830 PM     SNOW             3 W JAMESTOWN           40.11N 105.44W
04/08/2013  M1.5 INCH        BOULDER            CO   TRAINED SPOTTER

            1 INCHE IN THE PAST HOUR

0754 PM     TSTM WND GST     AKRON                   40.16N 103.21W
04/08/2013  M69.00 MPH       WASHINGTON         CO   ASOS

0752 PM     TORNADO          15 SSW AKRON            39.96N 103.32W
04/08/2013                   WASHINGTON         CO   TRAINED SPOTTER

            ON THE GROUND FOR THE PAST 10 MINUTES

0724 PM     TORNADO          10 W AKRON              40.16N 103.40W
04/08/2013                   WASHINGTON         CO   TRAINED SPOTTER

0653 PM     HAIL             6 SE SHAMROCK           39.83N 103.72W
04/08/2013  M1.50 INCH       ADAMS              CO   TRAINED SPOTTER

0525 PM     HAIL             6 N HYDE                40.21N 102.81W
04/08/2013  M1.25 INCH       WASHINGTON         CO   TRAINED SPOTTER

0318 PM     HAIL             9 WSW COPE              39.61N 102.99W
04/08/2013  M0.88 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

JK
Local storm report, Apr 8, 9:13 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1013 PM MDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     SNOW             GENESEE                 39.69N 105.27W
04/08/2013  M1.5 INCH        JEFFERSON          CO   TRAINED SPOTTER

0953 PM     SNOW             3 N CONIFER             39.56N 105.30W
04/08/2013  M1.1 INCH        JEFFERSON          CO   TRAINED SPOTTER

0938 PM     HAIL             11 NE AKRON             40.28N 103.06W
04/08/2013  M1.25 INCH       WASHINGTON         CO   TRAINED SPOTTER

0932 PM     TSTM WND GST     4 E HAXTUN              40.64N 102.55W
04/08/2013  M65.00 MPH       PHILLIPS           CO   TRAINED SPOTTER

0930 PM     SNOW             4 ENE NEDERLAND         39.99N 105.45W
04/08/2013  M2.0 INCH        BOULDER            CO   TRAINED SPOTTER

0855 PM     HAIL             2 NNW ST PETERSBURG     40.59N 102.84W
04/08/2013  M1.50 INCH       LOGAN              CO   TRAINED SPOTTER

0852 PM     TSTM WND DMG     8 N LAST CHANCE         39.85N 103.58W
04/08/2013                   WASHINGTON         CO   EMERGENCY MNGR

            EIGHT POWER LINE POLES BLOWN DOWN

0851 PM     TORNADO          8 W AKRON               40.16N 103.36W
04/08/2013                   WASHINGTON         CO   EMERGENCY MNGR

0830 PM     SNOW             3 W JAMESTOWN           40.11N 105.44W
04/08/2013  M1.5 INCH        BOULDER            CO   TRAINED SPOTTER

            1 INCHE IN THE PAST HOUR

0830 PM     TSTM WND GST     15 NE AKRON             40.32N 103.01W
04/08/2013  M60.00 MPH       WASHINGTON         CO   TRAINED SPOTTER

            QUARTER SIZED HAIL

0754 PM     TSTM WND GST     AKRON                   40.16N 103.21W
04/08/2013  M69.00 MPH       WASHINGTON         CO   ASOS

0752 PM     TORNADO          15 SSW AKRON            39.96N 103.32W
04/08/2013                   WASHINGTON         CO   TRAINED SPOTTER

            ON THE GROUND FOR THE PAST 10 MINUTES

0724 PM     TORNADO          10 W AKRON              40.16N 103.40W
04/08/2013                   WASHINGTON         CO   TRAINED SPOTTER

0653 PM     HAIL             6 SE SHAMROCK           39.83N 103.72W
04/08/2013  M1.50 INCH       ADAMS              CO   TRAINED SPOTTER

0525 PM     HAIL             6 N HYDE                40.21N 102.81W
04/08/2013  M1.25 INCH       WASHINGTON         CO   TRAINED SPOTTER

0318 PM     HAIL             9 WSW COPE              39.61N 102.99W
04/08/2013  M0.88 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

JK
Local storm report, Apr 8, 9:40 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1040 PM MDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     SNOW             ESTES PARK              40.37N 105.52W
04/08/2013  M2.0 INCH        LARIMER            CO   TRAINED SPOTTER

1017 PM     HAIL             BURDETT                 40.36N 102.95W
04/08/2013  M0.88 INCH       WASHINGTON         CO   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL COVERING THE GROUND TO A DEPTH
            OF ONE INCH

1007 PM     SNOW             3 N BLACK HAWK          39.84N 105.49W
04/08/2013  M3.0 INCH        GILPIN             CO   TRAINED SPOTTER

1007 PM     SNOW             GENESEE                 39.69N 105.27W
04/08/2013  M1.5 INCH        JEFFERSON          CO   TRAINED SPOTTER

0953 PM     SNOW             3 N CONIFER             39.56N 105.30W
04/08/2013  M1.1 INCH        JEFFERSON          CO   TRAINED SPOTTER

0938 PM     HAIL             11 NE AKRON             40.28N 103.06W
04/08/2013  M1.25 INCH       WASHINGTON         CO   TRAINED SPOTTER

0932 PM     TSTM WND GST     4 E HAXTUN              40.64N 102.55W
04/08/2013  M65.00 MPH       PHILLIPS           CO   TRAINED SPOTTER

0930 PM     SNOW             4 ENE NEDERLAND         39.99N 105.45W
04/08/2013  M2.0 INCH        BOULDER            CO   TRAINED SPOTTER

0855 PM     HAIL             2 NNW ST PETERSBURG     40.59N 102.84W
04/08/2013  M1.50 INCH       LOGAN              CO   TRAINED SPOTTER

0852 PM     TSTM WND DMG     8 N LAST CHANCE         39.85N 103.58W
04/08/2013                   WASHINGTON         CO   EMERGENCY MNGR

            EIGHT POWER LINE POLES BLOWN DOWN

0851 PM     TORNADO          8 W AKRON               40.16N 103.36W
04/08/2013                   WASHINGTON         CO   EMERGENCY MNGR

0830 PM     TSTM WND GST     15 NE AKRON             40.32N 103.01W
04/08/2013  M60.00 MPH       WASHINGTON         CO   TRAINED SPOTTER

            QUARTER SIZED HAIL

0830 PM     SNOW             3 W JAMESTOWN           40.11N 105.44W
04/08/2013  M1.5 INCH        BOULDER            CO   TRAINED SPOTTER

            1 INCH IN THE PAST HOUR

0800 PM     NON-TSTM WND DMG S AKRON                 40.16N 103.21W
04/08/2013                   WASHINGTON         CO   TRAINED SPOTTER

            THREE 18 INCH DIAMETER TRANSMISSION POLES SNAPPED

0800 PM     TSTM WND DMG     1 S AKRON               40.15N 103.21W
04/08/2013                   WASHINGTON         CO   TRAINED SPOTTER

            TRAILER HOME BLOWN OVER AND DESTROYED

0754 PM     TSTM WND GST     AKRON                   40.16N 103.21W
04/08/2013  M69.00 MPH       WASHINGTON         CO   ASOS

0752 PM     TORNADO          15 SSW AKRON            39.96N 103.32W
04/08/2013                   WASHINGTON         CO   TRAINED SPOTTER

            ON THE GROUND FOR THE PAST 10 MINUTES

0724 PM     TORNADO          10 W AKRON              40.16N 103.40W
04/08/2013                   WASHINGTON         CO   TRAINED SPOTTER

0653 PM     HAIL             6 SE SHAMROCK           39.83N 103.72W
04/08/2013  M1.50 INCH       ADAMS              CO   TRAINED SPOTTER

0525 PM     HAIL             6 N HYDE                40.21N 102.81W
04/08/2013  M1.25 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

JK
Local storm report, Apr 8, 10:01 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1101 PM MDT MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     4 S HOLYOKE             40.53N 102.30W
04/08/2013                   PHILLIPS           CO   TRAINED SPOTTER

            TELEPHONE POLE KNOCKED OVER

1040 PM     NON-TSTM WND DMG 1 S HOLYOKE             40.57N 102.30W
04/08/2013                   PHILLIPS           CO   TRAINED SPOTTER

            SEMI-TRAILER TRUCK TURNED OVER

1038 PM     SNOW             ESTES PARK              40.37N 105.52W
04/08/2013  M2.0 INCH        LARIMER            CO   TRAINED SPOTTER

1017 PM     HAIL             BURDETT                 40.36N 102.95W
04/08/2013  M0.88 INCH       WASHINGTON         CO   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL COVERING THE GROUND TO A DEPTH
            OF ONE INCH

1007 PM     SNOW             GENESEE                 39.69N 105.27W
04/08/2013  M1.5 INCH        JEFFERSON          CO   TRAINED SPOTTER

1007 PM     SNOW             3 N BLACK HAWK          39.84N 105.49W
04/08/2013  M3.0 INCH        GILPIN             CO   TRAINED SPOTTER

0953 PM     SNOW             3 N CONIFER             39.56N 105.30W
04/08/2013  M1.1 INCH        JEFFERSON          CO   TRAINED SPOTTER

0938 PM     HAIL             11 NE AKRON             40.28N 103.06W
04/08/2013  M1.25 INCH       WASHINGTON         CO   TRAINED SPOTTER

0932 PM     TSTM WND GST     4 E HAXTUN              40.64N 102.55W
04/08/2013  M65.00 MPH       PHILLIPS           CO   TRAINED SPOTTER

0930 PM     SNOW             4 ENE NEDERLAND         39.99N 105.45W
04/08/2013  M2.0 INCH        BOULDER            CO   TRAINED SPOTTER

0855 PM     HAIL             2 NNW ST PETERSBURG     40.59N 102.84W
04/08/2013  M1.50 INCH       LOGAN              CO   TRAINED SPOTTER

0852 PM     TSTM WND DMG     8 N LAST CHANCE         39.85N 103.58W
04/08/2013                   WASHINGTON         CO   EMERGENCY MNGR

            EIGHT POWER LINE POLES BLOWN DOWN

0851 PM     TORNADO          8 W AKRON               40.16N 103.36W
04/08/2013                   WASHINGTON         CO   EMERGENCY MNGR

0830 PM     TSTM WND GST     15 NE AKRON             40.32N 103.01W
04/08/2013  M60.00 MPH       WASHINGTON         CO   TRAINED SPOTTER

            QUARTER SIZED HAIL

0830 PM     SNOW             3 W JAMESTOWN           40.11N 105.44W
04/08/2013  M1.5 INCH        BOULDER            CO   TRAINED SPOTTER

            1 INCH IN THE PAST HOUR

0800 PM     NON-TSTM WND DMG S AKRON                 40.16N 103.21W
04/08/2013                   WASHINGTON         CO   TRAINED SPOTTER

            THREE 18 INCH DIAMETER TRANSMISSION POLES SNAPPED

0800 PM     TSTM WND DMG     1 S AKRON               40.15N 103.21W
04/08/2013                   WASHINGTON         CO   TRAINED SPOTTER

            TRAILER HOME BLOWN OVER AND DESTROYED

0754 PM     TSTM WND GST     AKRON                   40.16N 103.21W
04/08/2013  M69.00 MPH       WASHINGTON         CO   ASOS

0752 PM     TORNADO          15 SSW AKRON            39.96N 103.32W
04/08/2013                   WASHINGTON         CO   TRAINED SPOTTER

            ON THE GROUND FOR THE PAST 10 MINUTES

0724 PM     TORNADO          10 W AKRON              40.16N 103.40W
04/08/2013                   WASHINGTON         CO   TRAINED SPOTTER

0653 PM     HAIL             6 SE SHAMROCK           39.83N 103.72W
04/08/2013  M1.50 INCH       ADAMS              CO   TRAINED SPOTTER

0525 PM     HAIL             6 N HYDE                40.21N 102.81W
04/08/2013  M1.25 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

JK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
April 8, 11:00 PM MST to April 9, 1:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
April 8, 11:00 PM MST to April 9, 1:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
April 8, 11:00 PM MST to April 9, 1:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Storm, C & S Weld County

When
April 8, 11:00 PM MST to April 9, 1:00 PM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
April 8, 11:00 PM MST to April 9, 1:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447288, 447289, 447290, 447291, 447292.